Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 96, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2019, 5:13 PM MDT for 4 counties in Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2019, 5:13 PM MDT (23:13 UTC)
- Expired
- Jun 20, 2019, 5:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Arapahoe County, CO, Elbert County, CO, Lincoln County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 4:04 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2431 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
924
WUUS55 KBOU 202313
SVRBOU
COC005-039-073-121-202345-
/O.NEW.KBOU.SV.W.0096.190620T2313Z-190620T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
513 PM MDT Thu Jun 20 2019
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Elbert County in east central Colorado...
Eastern Arapahoe County in northeastern Colorado...
Southwestern Washington County in northeastern Colorado...
North central Lincoln County in east central Colorado...
* Until 545 PM MDT.
* At 513 PM MDT, a severe thunderstorm was located 4 miles south of
Cottonwood Valley, or 22 miles north of Limon, moving east at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Cottonwood Valley and Last Chance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM MDT for northeastern
and east central Colorado.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3951 10393 3974 10390 3974 10341 3951 10339
TIME...MOT...LOC 2313Z 263DEG 18KT 3958 10382
HAIL...1.00IN
WIND...60MPH
$$
SCHLATTER1 follow-up statement
569
WWUS55 KBOU 202328
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
528 PM MDT Thu Jun 20 2019
COC005-039-202338-
/O.CAN.KBOU.SV.W.0096.000000T0000Z-190620T2345Z/
Elbert CO-Arapahoe CO-
528 PM MDT Thu Jun 20 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELBERT AND
EASTERN ARAPAHOE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
Elbert and Arapahoe Counties into southwest Washington County.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM MDT for northeastern
and east central Colorado.
LAT...LON 3953 10371 3974 10371 3974 10341 3951 10339
TIME...MOT...LOC 2328Z 263DEG 18KT 3959 10372
$$
COC073-121-202345-
/O.CON.KBOU.SV.W.0096.000000T0000Z-190620T2345Z/
Washington CO-Lincoln CO-
528 PM MDT Thu Jun 20 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHWESTERN WASHINGTON AND NORTH CENTRAL LINCOLN COUNTIES...
At 528 PM MDT, a severe thunderstorm was located 5 miles southeast of
Cottonwood Valley, or 22 miles north of Limon, moving east at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Last Chance.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM MDT for northeastern
and east central Colorado.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3953 10371 3974 10371 3974 10341 3951 10339
TIME...MOT...LOC 2328Z 263DEG 18KT 3959 10372
HAIL...1.25IN
WIND...<50MPH
$$
SCHLATTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 20, 3:30 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 330 PM MDT Thu Jun 20 2019 .SHORT TERM...(This evening through Friday) Issued at 320 PM MDT Thu Jun 20 2019 Scattered fast-moving storms are spreading northeast onto the plains, and coverage will continue to increase through the afternoon and evening. Shear values of 40 to 60 kts (highest found towards the northern state border and CAPE values of 600-1000 J/kg (highest values from eastern Adams and Arapahoe counties southeast to Lincoln County) will allow for the chance for severe thunderstorms, with large hail and strong winds being the main impact. The chance of these stronger storms will mainly be along and east of a line from the Colorado/Wyoming/Nebraska state borders south to Hugo in Lincoln County. May find the larger hail stones further over the northern plains due to the higher moisture available. Further west of this area, larger dewpoint depressions and higher cloud bases will allow for gusty outflows in the 40-55 mph range. This activity will tend to weaken in the mid to late evening and diminish south to north, however due to the jet and cold front of the western Montana upper low sinking further into Wyoming, showers and storms will likely be ongoing through the night over the northern mountains and perhaps over the northern plains. The cold front is expected to push into the forecast area after midnight, pushing in some areas of fog, which should remain more over the eastern plains. Snow levels will be lowering over the northern mountains from 10 thousand to around 9 thousand by Friday afternoon. Up to 3 inches of snow may be found above 10 thousand feet near and north of Rabbit Ears Pass and RMNP. Where the cold front ends up will determine where storm initiation will begin over the plains. CAPEs of 800-1600 J/kg are expected along and ahead of the front with shear of 50-80 kts. Severe storms will likely occur again in the afternoon, with storms pushing northeast into the more stable airmass over the northern plains, but still may last awhile due to the shear. Temperatures will likely be 5 to 15 degrees cooler. .LONG TERM...(Friday night through Thursday) Issued at 320 PM MDT Thu Jun 20 2019 First day of summer this year brings the topic of snow for the high country as a cold and deepening storm system affects the northern and central portion of the state. More on that issue later. For Friday night on the plains, a reinforcing cool surge moves onto the northeast plains. A significant drop in temperatures is not expected with the strengthening northern surface winds, however surface dew points behind the front are lower. Daytime dew points in the mid 50s Friday get displaced southward and replaced with dew points in the lower to mid 40s by 06z Sat. While showers and storms will be likely across the plains in the evening hours, this drier air push will focus the strongest late evening convection along the Palmer Ridge and locations east and south as an axis of 800-1800 J/kg ML capes devlops in that region of the eastern plains. Meanwhile, much of CO including northeast CO is in an environment of weak but prolonged QG ascent as an extended upper jet rides to the north of the state. Energy and colder air on the back side of an upper trough moves into the northern Great Basin and Utah vicinity by 06z Saturday as the main upper closed low over on the Canada/N.Dakota border continues it's northerly track into Saskatchewan. For the next weather maker which will bring snow to the higher CO mountains, latest runs now keep this second cold wave mostly open and positively tilted as it begins to move into the central Rockies. Near advisory snowfall totals are expected at this time for the northern ranges as northern CO will be under the right entrance region of the 90-110kt jet in the 400-300mb layer. A CSI banding nature to the precip could be possible across the CWA late Friday night into Saturday. With the enhancement of orographics and possible convection in the mountains, snowfall totals of 2-6 inches are likely over the northern mountains, mainly above 10000ft, with the highest totals over the northern peaks above 11000ft receiving 5- 10 inches over the 48-60 hr stretch from Friday thru Sunday morning. For the lower elevations Saturday, still a wide range to the guidance temps provided for the highs. Have leaned toward to cool side of guidance expectinh max temps in the mid to upper 60 for the plains as a cool, moist and stable sounding profile looks to be in place thru the day. Light showers and weak afternoon thunderstorms will be likely, however capes for Saturday afternoon are quite low with 200-800 J/kg ML capes developing over the mountains and Palmer Ridge late in the day. With the coldest temps aloft moving over the state Saturday night into Sunday morning, will expect precip to be in the form of snow again across the higher mountains late Saturday into Sunday morning. Despite better cold air advection, amounts will be lighter than Friday night totals as the best dynamics aloft and decreasing depth of moisture have pushed northeastward onto the central US plains. As the upper trough ejects out onto the plains, a sharp transition over to QG subsidence takes over the region. Negative surface omega holds across the eastern plains into the overnight hours so will likely see some low clouds and showers into daybreak Sunday morning along with chilly temps in the lower to mid 40s. Denver's record low for June 23rd is 43 degF last set back in 1964, so will keep watch for that mark if skies clear out early. For the rest of the day Sunday, the area will be under cool and drying northwesterly flow throughout the entire sounding. Despite an environemt of synoptic subsidence over the state, will still expect isolated to scattered coverage of afternoon and early evening showers and weak storms with capes building to a meager 400-600 J/kg over much of the plains. By Sunday night into Monday, a weak ridge of high pressure begins to build over the Great Basin as the storm system that affected the region moves inot the Great Lakes region. This ridge axis gradually shifts and broadens over the entire central US placing all of CO and northern CO in dry southwesterly flow aloft. This trend continues through the end of the week with drier V type sounding across the plains and daily highs reaching the mid 80s to around 90 degF for both Wednesday and Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 320 PM MDT Thu Jun 20 2019 VFR conditions expected through 06z. Isolated to scattered high based showers and thunderstorms are expected occur through 00z around the terminals. Strong and shifting outflow winds will be possible in and near the convection. After 00Z, winds should become northeasterly, with a cold front to pass in the 10-14z time frame, then winds will become easterly direction. This will increase low level moisture and could produce fog over parts of eastern Colorado. At this time, appears the fog will stay northeast of the Denver area. However lower clouds may affect the airport between 11z-15z before sun heats the airmass. Confidence is low on the frontal position tomorrow, but it will likely be somewhere between DEN and APA, so storm initiation will be near the area, with storms expected shortly after 18z, with large hail and strong winds possible. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kriederman LONG TERM...Fredin AVIATION...Kriederman
Hazardous weather outlook, Jun 20, 10:44 AM MDT, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1044 AM MDT Thu Jun 20 2019 COZ030>051-211645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1044 AM MDT Thu Jun 20 2019 ...STRONG STORMS POSSIBLE FOR THE EASTERN PLAINS TODAY AND TOMORROW... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Windy conditions are expected in the mountains and foothills with gusts to 50 mph today. Scattered showers and thunderstorms can be expected this afternoon and evening, with a few strong to potentially severe thunderstorms over the east plains. Best chance will be along and east of a line from the Colorado-Wyoming- Nebraska border down to Hugo, south of Limon. Storms in this area will be able to produce large hail up to 1.5 inches in diameter and damaging outflow winds to 60 mph. Elsewhere, west of the aforementioned area, storms will be capable of producing gusty winds to 50 mph. Storm activity is expected to last into the late night hours as a jet is nearby and a cold front will be approaching from the north. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A cold front will move over northeast Colorado Friday morning, ushering in a cooler and unsettled weekend. The surface cold front will combine with southwesterly flow aloft to make it possible for some strong to possibly severe thunderstorms to develop on the plains Friday afternoon. The area will be further south, mainly south of Interstate 76 down toward the Palmer Divide. Large hail and damaging winds would be the primary threats from the strong thunderstorms. The weekend will be even cooler than Friday, with rain showers and thunderstorms possible through the period. An upper level low will be moving over the northern half of the state late Friday with temperatures possibly getting cold enough for snow to fall over the north central mountains, including Rocky Mountain National Park late Friday night and Saturday night. Drier and warmer conditions are expected to return Monday through Wednesday as the upper low moves out and an upper ridge begins building over the southern Great Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Jun 20, 3:16 PM MDT, 1 hour 57 minutes before
Special Weather Statement National Weather Service Denver CO 316 PM MDT Thu Jun 20 2019 COZ040-041-045-202145- Elbert/Central and East Douglas Counties Above 6000 Feet CO- Central and East Adams and Arapahoe Counties CO- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County CO- 316 PM MDT Thu Jun 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARAPAHOE AND SOUTH CENTRAL ADAMS COUNTIES UNTIL 345 PM MDT... At 315 PM MDT, Doppler radar was tracking a strong thunderstorm over Aurora, or 16 miles east of Denver, moving east at 45 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Aurora, eastern Centennial, northwestern Parker, Bennett, Watkins, Byers, Manila Village, Arapahoe Park, Strasburg and Buckley AFB. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3977 10481 3981 10419 3957 10414 3956 10486 TIME...MOT...LOC 2115Z 251DEG 37KT 3966 10469 SCHLATTER
Special weather statement, Jun 20, 3:30 PM MDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Denver CO 330 PM MDT Thu Jun 20 2019 COZ040-045-202200- Central and East Adams and Arapahoe Counties CO- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County CO- 330 PM MDT Thu Jun 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ADAMS COUNTY UNTIL 400 PM MDT... At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Denver International Airport, or 27 miles east of Denver, moving east at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Adams County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4000 10423 3981 10418 3978 10460 4000 10460 TIME...MOT...LOC 2129Z 247DEG 24KT 3987 10449 SCHLATTER
Local storm report, Jun 20, 3:46 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
346 PM MDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HAIL 2 WSW WATKINS 39.74N 104.63W
06/20/2019 M0.88 INCH ARAPAHOE CO TRAINED SPOTTER
&&Special weather statement, Jun 20, 3:59 PM MDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Denver CO 359 PM MDT Thu Jun 20 2019 COZ043>045-202230- Central and South Weld County CO-Morgan County CO- Central and East Adams and Arapahoe Counties CO- 359 PM MDT Thu Jun 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD...NORTHEASTERN ARAPAHOE...SOUTHWESTERN MORGAN AND EASTERN ADAMS COUNTIES UNTIL 430 PM MDT... At 358 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles southeast of Roggen to 3 miles southwest of Strasburg, or along a line extending from 24 miles southwest of Fort Morgan to 34 miles east of Denver. Movement was northeast at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Bennett, Hoyt, Strasburg, Leader, Byers and Adena. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4018 10382 3962 10390 3966 10446 4017 10432 TIME...MOT...LOC 2158Z 234DEG 45KT 4011 10421 3970 10434 SCHLATTER
Special weather statement, Jun 20, 4:36 PM MDT, 37 minutes before
Special Weather Statement National Weather Service Denver CO 436 PM MDT Thu Jun 20 2019 COZ035-038-043-202300- Central and South Weld County CO- Larimer and Boulder Counties Between 6000 and 9000 Feet CO- Larimer County Below 6000 Feet/Northwest Weld County CO- 436 PM MDT Thu Jun 20 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WELD AND EAST CENTRAL LARIMER COUNTIES UNTIL 500 PM MDT... At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southwest of Bellvue, or 8 miles west of Fort Collins, moving east at 40 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Fort Collins, Windsor, Wellington, Severance, Timnath, Teds Place, Bellvue and Buckhorn Mountain. LAT...LON 4048 10532 4064 10535 4082 10486 4053 10475 TIME...MOT...LOC 2236Z 257DEG 36KT 4058 10523 SCHLATTER
Local storm report, Jun 20, 4:53 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
453 PM MDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 8 E DENVER INTL AIRPORT 39.88N 104.53W
06/20/2019 M0.25 INCH ADAMS CO TRAINED SPOTTER
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:14 PM MDT | Special Weather Statement | BOU | Boulder | 31 min |
| Jun 20, 2:47 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 43 min |
| Jun 20, 3:16 PM MDT | Special Weather Statement | BOU | Arapahoe | 29 min |
| Jun 20, 3:30 PM MDT | Special Weather Statement | BOU | Adams | 30 min |
| Jun 20, 3:59 PM MDT | Special Weather Statement | BOU | Adams | 31 min |
| Jun 20, 4:36 PM MDT | Special Weather Statement | BOU | Larimer | 24 min |
| Jun 20, 4:56 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Washington | 49 min |
| Jun 20, 5:01 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 44 min |
| Jun 20, 5:36 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 39 min |
| Jun 20, 5:44 PM MDT | Special Weather Statement | BOU | Washington | 46 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.